Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Heart patient and on Metoprolol for BP. Had cataract surgery used pred forte drops. BP elevated. Side effect?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2297 Questions
I am a heart patient and am on Metoprolol for controlling BP. .Few months back I underwent cataract surgery and Pred- Forte eye drops were used starting with 12 times day, weekly tapering down to 8, 6, 4, etc times a day, for six weeks. Two weeks after starting this medication, my BP shot up excessively and I was given extra drug ( CTD 6.25 ) for controlling BP. This drug was discontinued when my BP was going below normal- This took about one month, after stopping the eye drops..

Recently my wife underwent cataract surgery ( in a different Hospital ) She also faced similar situation though she is not a heart patient and never had hypertension, prior to using Pred Forte.eye drops..

I suspect pred forte can cause elevation in BP. Please advise me if i can use this medication in my next cataract procedure ( which is due in a couple of months. )

Posted Fri, 5 Jul 2013 in Hypertension and Heart Disease
Answered by Dr. Shruti Rijhwani 34 minutes later
Dear sir,

Thank you for posting your query on XXXXXXX

Well looking into your problem i would like to tell that Pred forte consists of prednisolone acetate which is a corticosteroid whose main role is to suppress the inflammation by inhibiting the release of inflammatory cytokines and speed the healing process.This is the reason why it was prescribed to you after your cataract surgery to fasten the healing process.

Regarding increase in BP Yes corticosteroids are known to cause hypertension but local application of prednisolone very rarely causes this side effect but still it varies in individuals and some may find themselves susceptible to it.

well i would suggest you to talk to your doctor about this if you are experiencing this effect he might consider changing the drug or modifying its dose under BP monitoring. Your treating doctor remains the best judge of the situation for you.

Take care.

Get well soon.

Dr. Shruti
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor